Florida, 2019

Damaging Winds and Lightning Strike in Florida, August 24 to 25, 2019

August 24 to 25, 2019 · NWS TAE · 3 events in 2 counties and zones

As is typical during summer, scattered afternoon thunderstorms produced strong to marginally severe winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

As is typical during summer, scattered afternoon thunderstorms produced strong to marginally severe winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 24, 8:02 PM EST, 13 minutes earlier.

Area forecast discussion, Aug 24, 8:02 PM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
902 PM EDT Sat Aug 24 2019

.UPDATE...

A cold front pushing into southern GA along with plenty of
moisture and upper level energy is expected to keep convection
going well past midnight. The best chances will be across our
Georgia and Florida Big Bend zones. PoPs have been increased to
reflect latest radar trends. Otherwise, no other changes were made
to the forecast package.

&&

.PREV DISCUSSION [754 PM EDT]...

.NEAR TERM [Through Tonight]...

Already seeing a few showers and thunderstorms on the radar this
afternoon and will continue to see additional development. The
highest chances are across the inland areas through this evening.
Convection will linger into the first half of tonight and while
chances will decrease for the second half of the night, a few storms
will remain possible. Temperatures tonight will only fall into the
mid 70s, a few degrees above normal.

.SHORT TERM [Sunday Through Monday Night]...

At the mid and upper levels, a shortwave trough will dig into the
southern Plains and amplify the patter on Sunday and then it will
swing into the southern MS Valley on Monday. At the low levels,
we'll be situated to the northeast of weak ridging and to the west
of a weak low (Invest 98L). Rich tropical moisture will remain on
tap over the tri-state area both days, with PW values hovering
around 2-2.5". This pattern, along with our diurnal seabreeze
circulation, should combine to make for active showers and
thunderstorms each afternoon and evening. Highs will be in the upper
80s to low 90s and lows will be in the low 70s.

.LONG TERM [Tuesday Through Saturday]...

The upper level shortwave will lift northeastward, while a series of
shortwave trough eject into the longwave trough to our north. This
will keep the upper level trough over/just north of the area
basically through the period. Tropical moisture will continue to
influence the area through around Thursday. Thursday night/Friday, a
much drier air mass (associated with a weak front) will attempt to
push into the region, but will likely be shunted back north over the
weekend. Highs will be in the upper 80s to low 90s and lows will be
in the low-mid 70s.

.AVIATION...

[Through 00z Monday] Scattered thunderstorms will gradually
diminish this evening, but they may linger near ABY through the
evening hours. Low ceilings may develop late tonight around DHN,
ABY, and VLD with MVFR or possibly IFR conditions. Scattered
thunderstorms are expected again for Sunday afternoon.

.MARINE...

Light winds and low seas will continue outside of thunderstorms
through Tuesday night. Winds will increase slightly around Wednesday
as the pressure gradient tightens. There will be daily chances for
storms, which will peak in the late night and early morning hours.

.FIRE WEATHER...

Moist conditions and light winds will offset any fire weather
concerns over the next several days.

.HYDROLOGY...

The Steinhatchee River near Cross City continues to fall through
minor flood stage. No other area river sites are in flood stage.
Rainfall accumulations from scattered thunderstorms over the next
week is expected to be around 2-3", with locally higher values.
Widespread flooding is not anticipated, but isolated heavy rainfall
could lead to local flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   75  92  73  90  73 /  40  60  60  60  20
Panama City   77  89  75  87  76 /  30  50  40  40  40
Dothan        74  89  72  87  72 /  40  70  70  70  40
Albany        74  87  73  88  73 /  60  50  60  70  40
Valdosta      75  89  72  89  72 /  50  60  50  60  40
Cross City    75  92  74  90  74 /  30  50  50  40  20
Apalachicola  78  89  77  87  76 /  20  40  30  40  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

UPDATE...Barry
NEAR TERM...Fieux
SHORT TERM...Nguyen
LONG TERM...Nguyen
AVIATION...DVD
MARINE...Nguyen
FIRE WEATHER...Barry
HYDROLOGY...Nguyen

In the hours before

Special weather statement, Aug 24, 7:16 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
816 PM EDT Sat Aug 24 2019

GAZ126-250045-
Lee GA-
816 PM EDT Sat Aug 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEE COUNTY UNTIL 845
PM EDT...

At 816 PM EDT, Doppler radar was tracking a strong thunderstorm near
Leesburg, moving southeast at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Leesburg, Albany, Starksville, Byne Crossroads, Stocks, Forrester,
Philema, Palmyra, Century and Mossy Dell.

LAT...LON 3177 8399 3172 8403 3171 8402 3168 8402
      3166 8401 3162 8405 3162 8421 3166 8426
      3178 8416
TIME...MOT...LOC 0016Z 302DEG 5KT 3171 8414

42-DVD
Special weather statement, Aug 24, 7:18 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
818 PM EDT Sat Aug 24 2019

FLZ027-127-250045-
Coastal Wakulla FL-Inland Wakulla FL-
818 PM EDT Sat Aug 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WAKULLA COUNTY UNTIL
845 PM EDT...

At 818 PM EDT, Doppler radar was tracking a strong thunderstorm near
Woodville, moving northwest at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Woodville, St. Marks, Crawfordville, Wakulla, Newport, Shadeville,
Hyde Park, Wakulla Springs, Bethel and Plum Orchard.

LAT...LON 3019 8433 3030 8432 3030 8425 3027 8424
      3027 8407 3025 8407 3011 8413
TIME...MOT...LOC 0018Z 112DEG 5KT 3022 8419

42-DVD
Special weather statement, Aug 24, 7:28 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
828 PM EDT Sat Aug 24 2019

FLZ018-028-118-128-250100-
Inland Taylor FL-Coastal Jefferson FL-Inland Jefferson FL-
Coastal Taylor FL-
828 PM EDT Sat Aug 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON AND
NORTHWESTERN TAYLOR COUNTIES UNTIL 900 PM EDT...

At 827 PM EDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Woodville. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Scanlon, Econfina, Goose Pasture, Hells Half Acre, Cabbage Grove and
Fanlew.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3009 8409 3010 8408 3021 8408 3028 8407
      3033 8391 3017 8372 2986 8365
TIME...MOT...LOC 0027Z 318DEG 4KT 3023 8394

42-DVD
Special weather statement, Aug 24, 7:39 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
839 PM EDT Sat Aug 24 2019

GAZ125-250115-
Dougherty GA-
839 PM EDT Sat Aug 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR DOUGHERTY COUNTY UNTIL 915 PM
EDT...

At 839 PM EDT, Doppler radar was tracking a strong thunderstorm over
Albany. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Putney, Albany, East Albany, Marine Corps Logistics Base, Turner
City, Walker, Radium Springs, Lockett Crossing, South Albany,
Southwest Ga Regional A/P, Pecan City, Ducker, Acree and
Williamsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3163 8401 3162 8400 3157 8400 3156 8398
      3155 8398 3155 8400 3148 8400 3147 8398
      3146 8398 3146 8400 3144 8400 3144 8438
      3162 8441 3162 8405 3165 8402 3165 8399
TIME...MOT...LOC 0039Z 318DEG 4KT 3163 8418

42-DVD
Local storm report, Aug 24, 7:42 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
842 PM EDT SAT AUG 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     LIGHTNING        3 W BARRETTS            31.00N 83.25W
08/24/2019                   LOWNDES            GA   911 CALL CENTER

            1 HOUSE STRUCK BY LIGHTNING IN THE NORTHERN
            END OF THE COUNTY.

0735 PM     LIGHTNING        VALDOSTA                30.88N 83.30W
08/24/2019                   LOWNDES            GA   911 CALL CENTER

            2 HOUSES WERE STRUCK BY LIGHTNING IN
            VALDOSTA.

0735 PM     TSTM WND DMG     VALDOSTA                30.85N 83.28W
08/24/2019                   LOWNDES            GA   911 CALL CENTER

            A TREE AND POWER LINE WERE DOWN IN THE CITY
            OF VALDOSTA.

&&
Special weather statement, Aug 24, 7:52 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
852 PM EDT Sat Aug 24 2019

FLZ017-027-250115-
Inland Wakulla FL-Leon FL-
852 PM EDT Sat Aug 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WAKULLA AND SOUTH
CENTRAL LEON COUNTIES UNTIL 915 PM EDT...

At 852 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Crawfordville, moving southeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Crawfordville, Woodville, Wakulla, Shadeville, Leon Sinks, Lake
Munson, Wakulla Springs, Arran, Lutterloh, Hilliardville, Eight Mile
Pond, Vereen, Bethel, Helen and Newport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3013 8446 3033 8447 3038 8427 3021 8412
      3020 8418 3020 8420 3018 8425
TIME...MOT...LOC 0052Z 335DEG 7KT 3030 8435

42-DVD

The radar

The Tallahassee radar (KTLH), 18 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Wakulla

When
August 24, 8:15 PM EST
Where
Wakulla County, 0.69 mi N of Wakulla Springs
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.240, -84.300

A tree was blown down along Highway 267 east of Wakulla Springs Road.

Lightning, Washington

When
August 25, 2:18 PM CST
Where
Washington County, 3.63 mi W of Vernon
Property damage
$5,000
Reported by
Utility Company
Coordinates
30.630, -85.770

Lightning resulted in scattered power outages across Washington county on the West Florida Electric Coop outage map.

Thunderstorm Wind, Washington

When
August 25, 2:50 PM CST
Where
Washington County, 1.38 mi S of Crow
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
30.730, -85.550

Strong winds resulted in trees on power lines resulting in power outages on the West Florida Electric Coop outage map.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848822, 848823, 848824.